Alert archive / Oregon / High Surf Advisories in 2021
High Surf Advisory 5, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Mar 3, 2021, 7:05 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 4, 2021, 12:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2021, 7:05 AM PST (15:05 UTC)
- In effect from
- Mar 4, 2021, 12:00 PM PST
- Expired
- Mar 5, 2021, 12:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 3.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WHUS46 KMFR 031505 CFWMFR Coastal Hazard Message National Weather Service Medford OR 705 AM PST Wed Mar 3 2021 ORZ021-022-040000- /O.CAN.KMFR.BH.S.0004.210305T0000Z-210305T1800Z/ /O.NEW.KMFR.SU.Y.0005.210304T2000Z-210305T2000Z/ South Central Oregon Coast-Curry County Coast- 705 AM PST Wed Mar 3 2021 ...HIGH SURF ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON PST FRIDAY... * WHAT...Southerly storm force winds are possible with gale force winds likely. This could create high surf with breaking waves of 20 to 25 feet. * WHERE...Mainly southerly facing beaches and ports of southern Oregon. This includes Port Orford and Brookings Harbor. * WHEN...From noon Thursday to noon PST Friday. * IMPACTS...These conditions typically could bring waves into the parking lot of Port Orford and the RV Park in Brookings Harbor. Other southerly facing beaches could see very large waves which could sweep logs and rocks, and anyone on them, out to sea. Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...The beaches will likely be a dangerous place during this time. It is not recommended to be on the beaches during the period of strong winds and large waves. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ BTL/BMS Visit us at https://www.weather.gov/Medford
5 follow-up statements
746 WHUS46 KMFR 032354 CFWMFR Coastal Hazard Message National Weather Service Medford OR 354 PM PST Wed Mar 3 2021 ORZ021-022-041200- /O.CON.KMFR.SU.Y.0005.210304T2000Z-210305T2000Z/ South Central Oregon Coast-Curry County Coast- 354 PM PST Wed Mar 3 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON THURSDAY TO NOON PST FRIDAY... * WHAT...Strong southerly winds will produce high surf conditions, with breaking waves of 20 to 25 feet. * WHERE...Mainly southerly facing beaches and ports of southern Oregon, including Port Orford and Brookings/Harbor. * WHEN...From noon Thursday to noon PST Friday. * IMPACTS...These conditions typically bring waves into the parking lot of Port Orford and the RV Park in Brookings Harbor. Other southerly facing beaches could see very large waves which could sweep logs and rocks, and anyone on them, out to sea. Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...The beaches will likely be a dangerous place during this time. It is not recommended to be on the beaches during the period of strong winds and large waves. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
997 WHUS46 KMFR 041138 CFWMFR Coastal Hazard Message National Weather Service Medford OR 338 AM PST Thu Mar 4 2021 ORZ021-022-042300- /O.CON.KMFR.SU.Y.0005.210304T2000Z-210305T2000Z/ South Central Oregon Coast-Curry County Coast- 338 AM PST Thu Mar 4 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO NOON PST FRIDAY... * WHAT...Strong southerly winds will produce high surf conditions, with breaking waves of 20 to 25 feet. * WHERE...Mainly southerly facing beaches and ports of southern Oregon, including Port Orford and Brookings/Harbor. * WHEN...From noon Thursday to noon PST Friday. * IMPACTS...These conditions typically bring waves into the parking lot of Port Orford and the RV Park in Brookings Harbor. Other southerly facing beaches could see very large waves which could sweep logs and rocks, and anyone on them, out to sea. Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...The beaches will be a dangerous place during the valid time of this advisory. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will be hazardous, at times, due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
452 WHUS46 KMFR 042327 CFWMFR Coastal Hazard Message National Weather Service Medford OR 327 PM PST Thu Mar 4 2021 ORZ021-022-051200- /O.CON.KMFR.SU.Y.0005.000000T0000Z-210305T2000Z/ South Central Oregon Coast-Curry County Coast- 327 PM PST Thu Mar 4 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST FRIDAY... * WHAT...Strong southerly winds will produce high surf conditions, with breaking waves of 20 to 25 feet. * WHERE...Mainly southerly facing beaches and ports of southern Oregon, including Port Orford and Brookings/Harbor. * WHEN...From noon Thursday to noon PST Friday. * IMPACTS...These conditions typically bring waves into the parking lot of Port Orford and the RV Park in Brookings Harbor. Other southerly facing beaches could see very large waves which could sweep logs and rocks, and anyone on them, out to sea. Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * ADDITIONAL DETAILS...The beaches will be a dangerous place during the valid time of this advisory. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will be hazardous, at times, due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
594 WHUS46 KMFR 051009 CFWMFR Coastal Hazard Message National Weather Service Medford OR 209 AM PST Fri Mar 5 2021 ORZ021-022-052000- /O.CON.KMFR.SU.Y.0005.000000T0000Z-210305T2000Z/ South Central Oregon Coast-Curry County Coast- 209 AM PST Fri Mar 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...Strong southerly winds will produce high surf conditions, with breaking waves of 20 to 25 feet. * WHERE...Mainly south facing beaches and ports of southern Oregon, including Port Orford and Brookings/Harbor. * WHEN...Until noon PST today. * IMPACTS...These conditions typically bring waves into the parking lot of Port Orford, the RV Park in Brookings and Harbor and other south facing beaches. These very large waves could sweep logs and rocks, and anyone on them, out to sea. Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches will be hazardous, at times, due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
652 WHUS46 KMFR 052007 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1207 PM PST Fri Mar 5 2021 ORZ021-022-060100- /O.EXP.KMFR.SU.Y.0005.000000T0000Z-210305T2000Z/ /O.NEW.KMFR.SU.Y.0006.210307T2100Z-210308T1500Z/ South Central Oregon Coast-Curry County Coast- 1207 PM PST Fri Mar 5 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... ...HIGH SURF ADVISORY HAS EXPIRED... * WHAT...High surf has diminished. But, another episode of high surf conditions is expected Sunday afternoon into Monday morning, with a west-northwest swell producing breaking waves of 23 to 27 feet. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Large breaking waves will create hazardous conditions along and within the surf zone, and could inundate beaches and low lying shorelines. Beach erosion is possible, and exposed infrastructure may be damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the surf zone and off of jetties. Area beaches may become hazardous due to dangerous surf conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Mar 3, 4:40 AM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 3, 4:40 AM PST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
440 AM PST Wed Mar 3 2021
The Marine and Aviation sections have been updated...
.SYNOPSIS...
A windy and impactful weather system will move into the southern
Oregon coast around Thursday into Friday. The higher winds will
likely spread east throughout Thursday evening into Friday morning.
By Sunday into Monday, another cold low will move into the Pacific
Northwest.
&&
.DISCUSSION...
We're starting off this morning with some low clouds covering
portions of the coast near North Bend. There are also some high
clouds traversing southern Oregon and northern California. Some of
those high clouds should linger into the morning as some moisture
around 300 mb will persist into the day. As for the remainder of
today, we'll see high temperatures in the 60's for many of the
valleys west of the Cascades, upper 50's east of the Cascades and
lower 50's along the coast. Overall, these temperatures away from
the coast are 5 to 10 degrees above their climatological normals for
this time of year.
Heading into Wednesday night and Thursday morning, a low in the
gulf of Alaska will continue to move towards the Pacific
Northwest. There is a well defined cold front along with a plume
of relatively warmer moist air ahead of the front. Our main
concern will be the strength of winds ahead of this front. The
north american ensemble forecast system shows winds along the
coast in the 99th to 99.5th percentile for this time of year.
Looking at some of the individual models, such as the GFS and
ECMWF, also show 925mb winds around 65 to 70 knots. This is
pretty strong for a winter system, let alone one in the early
days of spring. Some locations along the coast will feel some of
those high winds up to 65 knots as sounding profiles show mixing
up to 950 and 925 mb Thursday.
Away from the coast, the winds won't be as strong, yet they still
remain impactful to a degree. The Shasta Valley is a classic
windy spot with south winds ahead of a well defined cold front.
Pressure gradients from Medford to Redding vary from 7.5 mb up to
8.5 mb. Pressure gradients this strong have almost always resulted
in wind gusts around 50 to 60 mph near Weed, CA. The main impacts
here will be traveling with high profile vehicles through the
Shasta Valley Thursday afternoon through Thursday night.
East of the Cascades winds will also remain brisk, yet the 700 mb
winds are around 45 to 55 knots with some models showing values
up to 60 knots. Again, traveling in high profile vehicles along
highway 31 is the main impact here.
Aside from wind, the precipitation forecast is also rather
interesting. Integrated water vapor transport is expected to be
around 500, which is high. However, the atmospheric river is
pretty brief considering what we see during the winter and is
almost entirely made up of southerly winds with very little
westerly component. Therefore, models are putting most of the rain
down along the coast with very little precipitation traveling
inland into the western valleys or across the Cascades. Right now,
we're forecasting about 2 to 3 inches of rain to fall over 12 to
18 hours in Curry County. This isn't enough to flood the larger
rivers, but we'll have to consider issuing a product to highlight
rapid rises to smaller streams and creeks, especially with 5000
foot snow levels. It should also be noted the heavy rain will
fall west of the Slater burn scar, so we're not expecting any
impacts there.
Another low is expected to move through the forecast area on
Sunday into Monday. This low will likely be cold enough to support
lower level snowfall with snow levels around 2000 feet. This
seems reasonable and pretty likely as ensembles are forecasting
temperatures in the 2nd percentile by Monday. Right now, the only
area of concern will be the Shasta Valley and northwestern
Siskiyou County. The NBM is forecasting 4-5 inches of snow in Mt.
Shasta City with a fair amount of snow in mountains of western
Siskiyou County. -Smith
&&
.AVIATION...For the 03/12Z TAF Cycle... A variety of conditions
exist this morning along the coast and just offshore, with VFR
conditions along most of the Curry County coast south of Port
Orford, but a mix of LIFR fog up to IFR-MVFR ceilings north of Port
Orford. This mix of LIFR fog up to IFR-MVFR ceilings extends inland
into western Douglas County to around Roseburg. Expect primarily
MVFR this morning into the early afternoon at KOTH, but LIFR to IFR
low clouds and fog developing further to include at KRBG, likely
mixing out during the course of the morning. Some guidance suggests
the IFR to MVFR cloud deck could hang along the coast across Coos
and Douglas counties and, more likely, across the coastal waters
through the day today.
Patchy IFR to LIFR low clouds and fog could also form in valley
areas from about the Rogue River north and west of Medford, and
along the Klamath River west of Seiad Valley this morning with
improvement to VFR expected mid to late morning.
Elsewhere, VFR conditions will prevail through the TAF period as
some scattered, thin cirrus occur, at times. ~BTL
&&
.MARINE...Updated 415 AM PST Wednesday 03 Mar 2021...
High pressure centered to our southwest will give way to a low
pressure system moving into the area. This will cause light
northerly winds to shift to southerly today. Meanwhile, steep west-
northwest swell will gradually subside. Due to an ongoing buoy data
outage and the fact that wave heights at the time of the outage were
running 2 to 4 feet above wave model guidance, the Small Craft
Advisory that was set to expire earlier this morning was extended to
late this morning for most of the area and to 4 PM PST for the
southeastern portion of the area between 10 and 60 NM of the coast
west of Cape Blanco and Point Saint George.
A strong, slow moving frontal system will then approach tonight into
Thursday resulting in strong gales, possibly a period of storm force
winds, and very steep seas Thursday into Friday. While the greatest
possibility of storm force winds is 10 PM PST Thursday night to 4 AM
PST Friday morning, boundary layer winds of 50 to 55 knots and 925mb
winds of 70 to 85 knots are present during the entire period of the
Storm Watch. It would not take much for these low level jet stream
winds to surface over the coastal waters.
Combined seas are now expected to peak in the 16 to 27 foot range
Thursday night into Friday morning as very steep southerly wind seas
and moderate 17 second period swell occur simultaneously. The
highest combined sea heights are most likely to occur about 20NM
west of Bandon and the lowest along and near protected portions of
the coast.
The large, long period swell previously advertised to arrive Sunday
into Monday has become less certain in terms of both timing and
magnitude based on the data trends of the last 24 hours. Some wave
guidance indicates it may be lesser than the previously forecast 20
foot peak seas, while other guidance suggests it may still be that
high, but could be Wednesday into Thursday rather than Sunday into
Monday. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from Thursday afternoon through Friday
morning for ORZ021-022.
High Wind Watch from Thursday morning through Friday morning for
ORZ021-022.
High Wind Watch from Thursday morning through Friday morning for
ORZ030-031.
CA...High Wind Watch from Thursday morning through Thursday evening
for CAZ081.
Pacific Coastal Waters...
- Small Craft Advisory until 10 AM PST this morning for PZZ350-356-
370-376.
- Small Craft Advisory from 10 PM this evening to 7 AM PST Thursday
for PZZ350-356-370-376.
- Gale Warning from 7 AM Thursday to 10 AM PST Friday for PZZ350-356-
370-376.
- Storm Watch from Thursday afternoon through late Thursday night
for PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 10:21 PM PST | Beach Hazards Statement | MFR | Coos, Curry, Douglas | 9 hr |
| Mar 3, 3:13 AM PST | Gale Warning | MFR | 55 hr | |
| Mar 3, 3:13 AM PST | Storm Watch | MFR | 11 hr | |
| Mar 3, 2:10 PM PST | Storm Warning | MFR | 44 hr | |
| Mar 3, 2:23 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 56 hr |
| Mar 3, 2:23 PM PST | Wind Advisory | MFR | Jackson, Klamath, Lake | 56 hr |
Nearby
High Surf Advisories in Oregon, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.